A 62-year-old woman treated with several courses of corticosteroids for an undifferentiated rash came to the emergency department with progressively worsening cutaneous signs and symptoms and generalized weakness. She had scabies, and despite treatment continued to decompensate. Repeat skin biopsies revealed disseminated herpes simplex virus infection, and results of blood cultures were consistent with infection by methicillin-resistant Staphylococcus aureus. Despite antiviral and antimicrobial therapy, sepsis and multiorgan failure developed, and the patient died. This case illustrates the complications of the rare entity eczema herpeticum, which occurs most often in immunocompromised patients and is associated with a high mortality. Maintaining a high index of suspicion for this disease in decompensating patients with an unidentified rash is essential to avoid catastrophic outcomes.
A Fatal Case of Eczema Herpeticum With Septic Shock Due to Methicillin-Resistant Staphylococcus aureus
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Christina L. Tupe, Bethany A. Weiler, Avelino C. Verceles, Michael T. McCurdy; A Fatal Case of Eczema Herpeticum With Septic Shock Due to Methicillin-Resistant Staphylococcus aureus. Am J Crit Care 1 July 2016; 25 (4): 379–382. doi: https://doi.org/10.4037/ajcc2016495
Download citation file: